Pigmentation Following Sclerotherapy

I had sclerotherapy done a year ago to remove a blue vein. This caused hyperpigmentation. The doctor used tromboject. How do I know whether my pigmentation is due to hemosiderin or melanin?

When I pinch the skin above the pigmented area, the pigmentation disappears. When I let go, it shows up again. Almost as if something underneath the skin is causing it to look brown. What can I do to get rid of the pigmentation faster and is there a different solution I should use next time?

Doctor Answers (7)

Pigmentation after sclerotherapy

+2

It is forst important for patients to ONLY receive FDA-approved solutions. Thromboject is NOT FDA approved. The FDA approved solutions to treat leg veins are Sotradecol and Asclera.

Pigmenation can occur from any sclerosing solution and in my practice goes away in 99% of patients within a fewe months.

The way to prevent or minimize pigmentation is to treat the feeding reticular blue veins BEFORE treating the smaller veins. In addition, I recommend that ALL patients wear medical graduated 30-40mmHg compression stockings 24 hours a day for 7 days after the procedure and then only during the day for another 2 weeks. Stockings must be worn for the first 7 days even in the shower.

If poigmentatiojn does occur, it can be drained or treated with a q-switched ruby laser. Pigmentation is usually due to hemosiderin or iron from blood that has leaked out of the vein.


San Diego Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

Pigmentation should improve.

+1

Pigmentation following sclerotherapy can occur and is more common with hypertonic saline and sodium tetredecyl sulfate versus policocanol and glycerine. Pigmentation is usually due to hemosiderin deposits from blood leakage during the sclerotherapy treatment. Usually pigmentation will resolve spontaneously over about one year. If not a q switched laser may help. What you are describing with the "pinch test" appears to indicate that the pigmentation is due to blood rather then hemosiderin. Your doctor should look for feeding vessels to this area which, if treated, should improve the discoloration.

John Landi, MD
Naples General Surgeon
5.0 out of 5 stars 2 reviews

Sclerotherapy darkening after leg vein injections

+1

If you're pinching the skin and the pigment disappears then either there is something in the subcutaneous tissues that is causing the color, or blood flow/vessels as both hemosiderin and melanin would be located in the superficial dermis (and epidermis for melanin) and not disappear with pinching.  You need an in-person consultation for an examination. You might need more treatment for reticular veins that are deeper.

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

You might also like...

Pigmentation does not disappear with pinching the skin.

+1

Sounds like you still have blood vessels there. Only blood vessels will disappear with pinching the skin. Pigmentation will not disappear. More blood vessel treatment is probably needed, be it with sclerotherapy or lasers or both. Revisit your doctor to discuss your options.

Harlow Hollis, MD
Victoria Plastic Surgeon
4.0 out of 5 stars 2 reviews

Pigmentation from Sclerotherapy

+1

Pigmentation in the skin will not disappear with pinching. Your "pinch test" is most likely squeezing the blood from a collection of new, functioning blood vessels in the previously treated area. You should return to your treating physician to discuss further options such as repeating sclerotherapy treatments which usually works to fix this problem. If the vessels are too small to inject, lasers are the next best choice.

 

Mitchell Schwartz, MD
South Burlington Dermatologic Surgeon
5.0 out of 5 stars 8 reviews

Pigmentation following sclerotherapy

+1

Neither melanin nor hemosiderin would disappear with pinching.  You may have developed "matting", which is an accumulation of tiny vessels in an area treated with sclerotherapy.  Matting can be treated with more sclerotherapy or a vascular laser.  I would recommend highly that you visit the physician who treated you for treatment options.

Hope that helps.

Madeline Krauss, M.D.

Madeline Krauss, MD
Boston Dermatologic Surgeon
4.0 out of 5 stars 1 review

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.